Scientists suspect low-dose effects have led to global epidemic
by TomM1956728 on Mon Nov 28, 2011 04:38 PM
My mother is 86 years old and has esophageal cancer. I have asked questions about her health on this website before on several occasions, and I have received valuable feedback and helpful advice from people here. I wanted to ask if you folks could kindly help me once again.
My mother’s cancer has spread outside of her esophagus to her chest area and near her lungs.
She started chemotherapy in March and has been receiving the Folfox 6 treatment. Due to the side effects of her chemo treatments, she was doing chemo once every 3 weeks instead of once every 2 weeks.
Unfortunately, she also took a 2 month break from chemo, so she did not complete her six chemo treatments until August.
At the end of the six chemo cycles, her symptoms had disappeared, and she was not having any pain or any problems swallowing.
A PET Scan was done in August and showed that her cancer had not spread and had shrunk slightly in the chest wall area.
After August, she took a 1 month break from chemo.
Since September, she has undergone 4 chemo cycles. Again, she is having chemo done once every 3 weeks instead of once every 2 weeks. Also, since the chemo’s side effects were bothering her, we asked that the dosage of the Folfox drugs be reduced.
About a month ago, she once again started to have symptoms.
Initially, she started to have pain when swallowing and after swallowing at the juncture of her esophagus and stomach. Then she started to experience pain in the back between her shoulders. Now, she is also having pain in her chest area under her breasts.
She used to experience all these problems in the past but they had all disappeared for about 3 months. Now, they have all come back with greater intensity than before. (The pain is quite unbearable).
I’m very worried since I think this means that the cancer is getting worse.
In view of the above, what do you think can be done?
1. I’m thinking she should continue with chemo.
However, even though the dosage of the chemo has been reduced, the side effects my mother experiences are even more difficult than before. Also, even though the dosage has been reduced, it now takes more than 3 weeks for her white cells to return to normal. So the doctor had to withhold one of the drugs for the last three chemo sessions.
2. Should her drugs be changed? It seems to me that may be her Folfox treatment isn’t as effective as before.
3. Should she get radiation?
I’m really worried and don’t know what can be done.
I know this is a very complex situation and it’s hard to come up with any solutions. But if anyone can think of any ideas or suggestions, or provide any advice, I would deeply appreciate that.
I’d like to thank everyone for their kind attention, time and assistance.
by mario33ec on Mon Nov 28, 2011 06:19 PM
I think a very basic question has to be asked in your situation:
What does your mother want to do?
Is she asking these questions, or are you? Given her age (and again not trying to be ageist here) she needs to decide if it is worth it to continue Chemo or not. As to treatment options like radiation thats up to the oncologist to determine if its appropriate or not.
by tongrenhealer on Tue Nov 29, 2011 02:22 PM
I would ask the same question as Mario. It sounds like the symptoms indicate worsening of the CA. Maybe the focus should be comfort care. The side effects get worse as you do more chemo. I know it is hard to let go of people...my 55 year old husband has been in hospice for 7 weeks at home...but we all die sometime. I would say 86 is a substantial amount of time on this earth. Maybe you need to focus more on reducing her pain and less on beating the cancer at this point. We did 3 weeks of radiation recently, and it did nothing other than rob Pat of quality of life. The radiated area responded...everything else continued growing while we radiated the trouble spot. Of course everyone is different. Sorry if this is not what you want to hear.
by margaret3 on Wed Nov 30, 2011 03:23 PM
Hi, I sympathise I am in similar situations with my dad and am totally heartbroken.
It is good that there was a response from chemo, it did nothing for my dad.
I can say that we regret having radiotherapy, it robbed my dad of quality of life, and in actual fact has done nothing to the tumour at all. It has practically laughed off everything we have thrown at it.
Radiotherapy on the Oesoph is harsh, I know it has helped a great number of people and can only speak from our experience - but my dad found it worse than chemo and has never recovered from it.
Have you an intergrated medicine centre nearby? We are trying a treatment with one next, to try and tackle this without the toxic effects. It may be worth seeing what is on offer there as there are options outside of hospitals that don't involve the harsh side effects.
Take care xx
by doingfine on Wed Nov 30, 2011 09:54 PM
Hi Tom, So sorry for your mom and also for the family. I agree with Mario and Tongrenhealer. I was only 58 when I went through the treatment and believe me....there were plenty of days I thought I made a mistake by having treatment. Several times I considered taking my own life to escape the pain & sickness from the treatments. By God's grace I hung in there. The treatment is very rough and at 86 I don't know whether the length of time she has left, even without battling cancer, would be worth the months of suffering from the chemo/radiation. It is a sad situation to be sure. The most important thing is to make sure she is kept as comfortable and pain free as possible. Best wishes and prayers as you go forward in your decision making process.
by Ladylacy on Wed Nov 30, 2011 10:26 PM
So sorry to hear about your mother. But this is her decision to make and you should abide by that. Chemo and radiation is hard on anyone and it doesn't make a difference about age but the older you are the harder it is.
One of my aunts just recently passed away from this type of cancer. She was 74 and had been battling the cancer for about 3 1/2 years. She went thru chemo, radiation, surgery, then more chemo and radiation and more chemo. She said it was terrible and finally said no more chemo or radiation. My husband has been thru head and neck cancer at 73 and it has been hard on him. The chemo took a lot out of him and the radiation did major damage in his throat.
Please remember that everyone reacts differently to these treatments. She will have to decide if she wants quality compared to quantity. I know my husband has said no more radiation or chemo if it become necessary again and we will abide by his wishes.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
We care about your feedback. Let us know how we can improve your CancerCompass experience.